Increased Incidence Subdural Haematoma Linked to Increased Use of Anti-Clotting Drugs

CHICAGO -- February 28, 2017 -- An increased incidence in Denmark of subdural haematoma from 2000 to 2015 appears to be associated with the increased use of antithrombotic drugs, such as low-dose aspirin, vitamin K antagonists (VKAs), clopidogrel, and oral anticoagulants, according to a study published in the February 28 issue of JAMA.

David Gaist, MD, Odense University Hospital and the University of Southern Denmark, Odense, Denmark, and colleagues conducted a study that included 10,010 patients aged 20 to 89 years with a first-ever subdural haematoma diagnosis from 2000 to 2015 who were matched to 400,380 individuals from the general population.

Subdural hematoma incidence and antithrombotic drug use was identified using population-based regional data and national data from Denmark.

Among the patients with subdural hematoma (mean age, 69 years), 47% were taking antithrombotic medications.

The researchers found that low-dose aspirin was associated with a small risk, use of clopidogrel and a direct oral anticoagulant with a moderate risk, and use of a VKA with a higher risk of subdural hematoma.

With the exception of low-dose aspirin combined with dipyridamole, which was associated with a risk similar to use of low-dose aspirin alone, concurrent use of more than 1 antithrombotic drug was related to substantially higher subdural hematoma risk, which was particularly marked for combined treatment of a VKA with an antiplatelet drug (ie, low-dose aspirin or clopidogrel).

The prevalence of antithrombotic drug use increased in the general population from 2000 to 2015, as did the overall subdural hematoma incidence rate. The largest increase in incidence of subdural hematoma was among patients aged older than 75 years.

“The present data add 1 more piece of evidence to the complex risk-benefit equation of antithrombotic drug use,” the authors wrote. “It is known that these drugs result in net benefits overall in patients with clear therapeutic indications.”

SOURCE: JAMA
Log in to post comments

Tell us what you think of DG News

Click to like Click to dislike